ADHD

Question
Posted by: Daleen | 2012-06-06

Q.

Ritalin

My daughter was disgnosed ADD about 8 months ago and was prescribed 1 x 10mg Ritalin per day.

Her teacher recently commented and said that she has deteriorated in her school work - could this be because work might be getting harder or does Ritalin loose effectivenes?

Expert's Reply

A.

ADHD Expert

Dear Daleen,

Yes, all medication can loose its efficacy over time as the body becomes used to it. However, from your post it is not clear whether there was a significant improvement at the start of taking Ritalin and then a steady decline, or if there was a sudden decline.

A sudden change in academic performance or behaviour could be as aresult of something other than medication such as a fight with a friend or bullying at school or change in home circumstance.

If the work has gotten more difficult one would assume the majority of the class would begin to struggle to some extent - this would be a question for the teacher.

If you are unsure of the effectiveness of the medication, have an honest discussion with your daughter regarding her slip in marks and see what her thoughts are. Concerns regarding efficacy and dose should always be addressed with the prescribing doctor.

Kind regards,
Delia

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
user comments

C.

Posted by: ADD/ADHD Expert | 2012-06-08

Dear Daleen,

Yes, all medication can loose its efficacy over time as the body becomes used to it. However, from your post it is not clear whether there was a significant improvement at the start of taking Ritalin and then a steady decline, or if there was a sudden decline.

A sudden change in academic performance or behaviour could be as aresult of something other than medication such as a fight with a friend or bullying at school or change in home circumstance.

If the work has gotten more difficult one would assume the majority of the class would begin to struggle to some extent - this would be a question for the teacher.

If you are unsure of the effectiveness of the medication, have an honest discussion with your daughter regarding her slip in marks and see what her thoughts are. Concerns regarding efficacy and dose should always be addressed with the prescribing doctor.

Kind regards,
Delia

Reply to ADD/ADHD Expert

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.